Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 64, NWS Little Rock, AR

August 15, 20174 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 15, 2017, 4:39 AM CDT for 4 counties in Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 4:39 AM CDT (09:39 UTC)
Expired
Aug 15, 2017, 7:45 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Cleburne County, AR, Conway County, AR, Faulkner County, AR, Van Buren County, AR

The radar

The Little Rock radar (KLZK), 64 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:00 AM CDTHEAVY RAIN 7.22 Nne Damascus, AR24 HOUR TOTAL... ALTHOUGH NEARLY ALL OF THE RAIN HAD FALLEN DURING THE PREVIOUS 3-4 HOURS.
Aug 15, 7:07 AM CDTFLASH FLOOD2 Nne Damascus, ARNUMEROUS ROADS AROUND DAMASCUS UNDER WATER. HIGHWAY 65 NEARLY COVERED IN WATER AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 148 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS54 KLZK 150939
FFWLZK
ARC023-029-045-141-151245-
/O.NEW.KLZK.FF.W.0064.170815T0939Z-170815T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
439 AM CDT TUE AUG 15 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southeastern Van Buren County in north central Arkansas...
  Southwestern Cleburne County in north central Arkansas...
  Northeastern Conway County in central Arkansas...
  Northeastern Faulkner County in central Arkansas...

* Until 745 AM CDT

* At 438 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, with as much as 3 inches having 
  already fallen in northeast Conway and far southern Van Buren 
  counties. With heavy rains expected to continue for some time, f 
  lash flooding is likely to occur.

* Some locations that will experience flooding include...
  Quitman...                        Guy...
  Damascus...                       Twin Groves...
  Fairbanks...                      Whipple...
  Bee Branch...                     Austin in Conway County...
  Southside in Van Buren County...  Morganton...
  Formosa...                        

LAT...LON 3547 9215 3533 9214 3533 9255 3547 9255

$$

64

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:41 AM CDT, 58 minutes earlier.

Area forecast discussion, Aug 15, 3:41 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
341 AM CDT Tue Aug 15 2017

.DISCUSSION...

Main concerns in this forecast cycle remain the chance of rain
each day, and consequently a temperature forecast. The overall
threat of strong to severe storms will remain quite low and
isolated. Heavy rain with a risk of flooding will be possible.

Currently an area of convection was moving northeast over western
AR, and will continue to move northeast this morning. Some heavy
rain will be seen, while the risk of any other severe weather
will be low. This is associated with the weak frontal boundary
over AR, and as an upper level weather system moves through the
region. The upper zonal flow continues over the region, and short
range models do show some upper lift currently moving across AR
and developing the convection. The weak frontal boundary also
remains nearly stationary over northwest to northeast AR. Areas of
patchy fog, dense in a few spots, was also noted.

&&

.SHORT TERM...Today Through Wednesday Night

Forecast will start with the highest POP over western to northern
AR with likely, while a chance over much of the rest of AR. The
frontal boundary is expected to drift a bit more north, while the
upper shortwave energy moves through AR today. A lowering of POP
is forecast for the afternoon, from west to east. Tuesday night
will see a much lower chance of rain with the boundary expected to
be north of AR, and much less upper shortwave energy seen in the
models. Wednesday will continue the trend of lowering POP. The
upper high pressure ridge builds in over the region, especially in
eastern AR. The best chances of convection will be over western to
northwest with some weak shortwave energy. Wednesday night, a bit
more upper energy is seen in the models, and POP chances are
higher in northwest AR. Also, the threat for severe storms will
remain low, while heavy rain with some localized flooding will be
the main threat. Finally, temperatures will again start below
normal levels today, then warm a bit closer to normal values on
Wednesday.

&&

.LONG TERM...Thursday Through Monday

The long term will remain unsettled as a quasi-zonal flow pattern
continues over the northern half of the continental United States. A
shortwave trough will pass by to the north of Arkansas on Thursday,
followed by another on Saturday. This will keep a frontal boundary
situated near, or perhaps just in, the northern part of the state
through the period essentially. Meanwhile, high pressure to the
south of the state will keep a return flow pattern in place as well.
All of this means that warm, though likely just below normal, and
humid conditions will stick around through the period. Additionally,
this setup will also mean chances of showers and thunderstorms each
day, with perhaps a more diurnal trend to precip chances late in the
weekend after the second upper trough moves east and upper heights
build just a tad over the region.

&&

.Solar eclipse thoughts...

Now that August 21st, the day of the much talked about total solar
eclipse, is in the realm of our 7 day forecast I thought it may be
useful to offer up some initial thoughts about cloud cover, etc.

First off, this is still 6 days away, so this will just be a general
overview. Details, too uncertain at this time to speak to, will
ultimately determine what kind of viewing experience Arkansans have.

Now that the disclaimer is done with, let's move on. What seems
relatively clear, is that models are keying in on some sort of upper
trough near the west coast Sunday night into Monday, with otherwise
active and zonal upper flow across the northern half of the United
States on Monday. Other seemingly agreed upon large scale pattern
features are the presence of upper high pressure over the far
southeast, in the NE Gulf of Mexico or Florida Panhandle. This would
yield southerly flow into Arkansas at the surface. As mentioned, the
details make all the difference in the world. Those are hardly
agreed upon at this time. The GFS model is much more pessimistic
with regard to clouds and rain chances. The ECMWF, to offer a
little hope, is much less pessimistic. Will it be cloudy and
rainy? Time will tell, which is why I would encourage you to
continue monitoring forecasts in the coming days and not
necessarily alter any viewing plans you have just yet.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     85  74  91  75 /  60  20  20  20
Camden AR         90  76  93  76 /  30   0  10  10
Harrison AR       85  72  89  73 /  60  20  30  50
Hot Springs AR    85  76  91  76 /  40  10  10  10
Little Rock   AR  85  75  91  77 /  50  10  10  10
Monticello AR     89  76  92  76 /  30  10  10   0
Mount Ida AR      85  75  90  74 /  40   0  10  20
Mountain Home AR  86  72  90  73 /  60  20  20  50
Newport AR        85  75  90  75 /  60  20  20  10
Pine Bluff AR     87  75  92  77 /  40  10  10  10
Russellville AR   84  75  92  75 /  60  10  10  30
Searcy AR         85  74  92  75 /  60  20  20  10
Stuttgart AR      85  75  92  76 /  50  10  20  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...59 / Long Term...64
Hazardous weather outlook, Aug 14, 11:40 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
1140 PM CDT Mon Aug 14 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1140 PM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Isolated to scattered showers and isolated thunderstorms will be
possible tonight. Only an isolated strong storm will be possible,
with strong gusty winds the primary threat. Also, stronger storms
will be capable of producing heavy rainfall, which could led to
localized flooding. Additional, patchy fog will develop, dense in
spots, and will be seen tonight, especially in those areas that see
rain.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Showers and thunderstorms are expected to affect most of the state
again on Tuesday. The main threat with any convection will be the
possibility of heavy downpours and localized flash flooding,
especially in the Ouachitas.

Wednesday and through the end of the week to the weekend, isolated
to scattered, mainly afternoon and evening thunderstorms will be
a possible each day. Widespread severe storms are not expected,
but stronger storms could produce gusty winds and perhaps some
small hail.

.Spotter Information Statement...

Spotter activation is not anticipated tonight, but reports of
significant weather are requested.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59/64

In the hours before

Special weather statement, Aug 15, 4:36 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
436 AM CDT TUE AUG 15 2017

ARZ004-005-012>014-021>024-030>033-151030-
Pope AR-Stone AR-Van Buren AR-Cleburne AR-Baxter AR-Marion AR-
Searcy AR-White AR-Johnson AR-Newton AR-Logan AR-Faulkner AR-
Conway AR-
436 AM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...SEARCY...VAN BUREN...
SOUTH CENTRAL BAXTER...NORTHEASTERN YELL...POPE...WESTERN STONE...
NORTHEASTERN LOGAN...SOUTHEASTERN NEWTON...SOUTHEASTERN MARION...
WESTERN CLEBURNE...NORTHEASTERN CONWAY...NORTHEASTERN FAULKNER AND
WEST CENTRAL WHITE COUNTIES UNTIL 530 AM CDT...

At 433 AM CDT, Doppler radar was tracking an area of strong
thunderstorms over Johnson county, with the strongest near Holman,
or 14 miles east of Clarksville, moving northeast at 40 mph.

The storms will produce very heavy rain which could lead to
localized flooding and ponding of water on roadways. Also small hail
and winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Russellville...                   Clarksville...
Heber Springs...                  Paris...
Clinton...                        Fairfield Bay...
Marshall...                       Dardanelle...
Lamar...                          Dover...
London...                         Greers Ferry...
Magazine...                       Quitman...
Knoxville...                      Guy...
Subiaco...                        Hartman...
Rose Bud...                       Hector...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3532 9186 3530 9291 3525 9318 3528 9324
      3532 9327 3524 9328 3513 9388 3574 9346
      3614 9235
TIME...MOT...LOC 0933Z 240DEG 49KT 3552 9322

59

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:36 AM CDTSpecial Weather StatementLZKJohnson, Logan, Pope, Searcy, Van Buren54 min
Aug 15, 5:28 AM CDTSpecial Weather StatementLZKLogan, Pope62 min
Aug 15, 5:53 AM CDTFlash Flood WarningLZKJohnson, Logan, Pope, Yell3 hr
Aug 15, 6:04 AM CDTFlash Flood WarningLZKCleburne, Conway, Faulkner, Pope, Van Buren, White3 hr
Aug 15, 6:42 AM CDTSpecial Weather StatementLZKWhite, Woodruff63 min
Aug 15, 7:10 AM CDTFlash Flood WarningLZKJohnson3 hr
Aug 15, 8:14 AM CDTFlash Flood WarningLZKFaulkner, Lonoke, Pulaski, White3 hr
Aug 15, 8:56 AM CDTAreal Flood WarningLZKCleburne, Conway, Faulkner, Johnson, Logan, Pope and 3 more3 hr
Aug 15, 5:10 PM CDTSpecial Weather StatementLZKIzard50 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.